Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 267, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 29, 2008, 3:29 PM EDT for Alleghany County, Surry County, Wilkes County, North Carolina. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 29, 2008, 3:29 PM EDT (19:29 UTC)
- Expired
- Jun 29, 2008, 4:30 PM EDT
- In force
- 61 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Alleghany County, NC, Surry County, NC, Wilkes County, NC
The radar
The Roanoke radar (KFCX), 97 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 1:35 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 236 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 1018 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:13 PM EDT, 1 hour 16 minutes earlier.
Area forecast discussion, Jun 29, 2:13 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 213 PM EDT SUN JUN 29 2008 .SYNOPSIS... EASTERN UPPER TROUGH WILL DEEPEN OVER THE SOUTHERN APPS THROUGH MONDAY. DISTURBANCES SWINGING THRU THE UPPER TROUGH WILL TRIGGER ORGANIZED CONVECTION OVER THE REGION TODAY...THEN PULL A STRONG COLD FRONT THROUGH THE AREA SUNDAY NIGHT. HIGH PRESSURE BUILDS IN BY TUESDAY. && .NEAR TERM /THROUGH MONDAY/... CONVECTION HAS BEEN DELAYED A BIT BY EARLY CLOUD COVER ASSOCIATED WITH WEAK S/W BUT EXPECT DEVELOPMENT TO TAKE PLACE FROM SW TO NE THRU LATE AFTERNOON PER DIFF HEATING AND APPROACH OF UPPER TROF. GIVEN JET ALOFT MAIN CONCERN WITH FAST MOVING STORMS AND WIND DAMAGE. THINK INITIAL CONCERN ALONG/EAST OF THE BLUE RIDGE...WITH ANY ORGANIZED AREA OF TSRA EVENTUALLY MIGRATING TO THE LEE TROF JUST EAST OF THE CWA. UPSTREAM COLD FRONT STILL IN THE OHIO VALLEY WILL SLOWLY SLIDE SE BY THIS EVENING...REACHING THE WESTERN SLOPES BY MORNING AND THE BLUE RIDGE MIDDAY MONDAY. APPEARS A SECONDARY BAND OF SHRA/TSRA WILL DEVELOP JUST AHEAD OF THE FRONT AND LIKELY AFFECT THE FAR WESTERN ZONES THIS EVENING INTO THE OVERNIGHT BEFORE LOSS OF INSTABILITY LATE. THUS KEEPING LIKELY POPS ONGOING INTO THIS EVENING BEFORE SPLITTING FOCUS TO THE WESTERN SLOPES AND CUTTING POPS TO ONLY ISOLATED ELSEWHERE. LIKE LOW TEMPS AGAIN CLOSER TO THE WARMER MET PER SLOWER FROPA AND MOIST DEWPOINTS. COLD FRONT WILL ATTEMPT TO JUMP EAST OF THE BLUE RIDGE MONDAY AFTERNOON AS UPPER COLD POOL ROTATES THRU THE OHIO VALLEY INTO WVA LATE. BEST RH APPEARS TO LAG BACK TO THE NW BUT GIVEN STEEP LAPSES WONT TAKE MUCH TO PRODUCE ISOLATED/SCTD SHRA/TSRA ESPCLY NW WHERE WILL UP TO HIGH CHANCE POPS. WILL ALSO INCLUDE SMALL HAIL AND GUSTY WINDS WEST PER LOW FREEZING LEVELS AND DECENT JET ALOFT. WEAK DOWNSLOPE MAY BE ENOUGH TO PRECLUDE MUCH IN THE WAY OF SHRA ELSEWHERE EXCEPT FAR EAST PENDING EXACTLY HOW FAST THE FRONT HEADS EAST. OTRW CLOUDS TO FILL BACK IN WITH HEATING WITH LOW POPS IN STORE ELSEWHERE OUTSIDE THE WESTERN SLOPES. TEMPS TRICKY UNDER STRONG 85H COOLING AND POTENTIAL ALL DAY CLOUDS UPSLOPES ZONES. THICKNESS SUPPORTS HIGHS ONLY IN THE MID/UPR 60S NW...WITH 75-80 BLUE RIDGE AND LOW/MID 80S IN DOWNSLOPED AIDED EASTERN ZONES. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/... MONDAY NIGHT...THE AXIS OF THE SUPPORTING UPPER TROUGH WILL MAKE ITS WAY ACROSS OUR REGION WITH THE BEST DYNAMICS REMAINING NORTH OF THE AREA. WILL CARRY A SLIGHT CHANCE OF SHOWERS ACROSS SOUTHEAST WEST VIRGINIA AND NEIGHBORING PARTS OF VIRGINIA AND THE NORTHERN MOUNTAINS OF NORTH CAROLINA THROUGH THE EVENING...WITH DECREASING CHANCES THROUGH THE NIGHT. TUESDAY THROUGH WEDNESDAY...COOLER HIGH PRESSURE WILL BUILD INTO THE AREA BRINGING MAINLY CLEAR SKIES AND NO PRECIPITATION. WE MAY SEE SOME EARLY MORNING PATCHY FOG IN THE GREENBRIER VALLEY OF SE WV. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... WILL BE FOLLOWING CLOSE TO OUTPUT BY HPC WHICH FOLLOWS MORE CLOSELY TO THE ECMWF SOLUTION. DURING THIS PERIOD...EXPECT A PERSISTENT NORTHWEST FLOW FROM NORTH CENTRAL CONUS INTO THE OHIO VALLEY TO DEVELOP AS RIDGING BUILDS ACROSS WESTERN CONUS. THIS FLOW WILL ALLOW FOR A STATIONARY FRONT TO DEVELOP JUST NORTH OF THE REGION...WITH PERIODIC SHORTWAVE TROUGHS RIDING ALONG THE FLOW EITHER JUST GLANCING THE REGION TO THE NORTH...OR MAKING IT INTO THE AREA TO SOME DEGREE. WE ARE EXPECTING MAINLY ISOLATED SHOWERS AND STORMS ACROSS THE MOUNTAINS THURSDAY AND FRIDAY...BUT AS THE FRONT TO OUR NORTH SLIPS A LITTLE FARTHER SOUTH...SATURDAY AND SUNDAY WILL EXPERIENCE BETTER ORGANIZATION OF PRECIPITATION ACROSS THE AREA...MORE CLOUD COVER...AND COOLER TEMPERATURES. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... INITIAL BATCH OF -SHRA AND MVFR/VFR CIGS SHIFTING NE AND SHOULD EXIT THE AREA AROUND 18Z. THIS WILL LEAD TO MORE BREAKS DEVELOPING THIS AFTERNOON BEFORE ADDITIONAL SHRA/TSRA DEVELOP AHEAD OF THE UPSTREAM COLD FRONT THRU THE AFTERNOON/EVENING. SINCE MORE ORGANIZED AREA OF TSRA MAY BE MORE CONFINED TO THE WESTERN SLOPES WILL ONLY GO WITH VCTS EARLY THIS AFTERNOON FOR NOW. SHOULD SEE A BRIEF BREAK IN COVERAGE LATE THIS AFTERNOON BEFORE THE PREFRONTAL BAND OF SHOWERS AND THUNDERSTORMS MOVE INTO THE WESTERN SLOPES THIS EVENING. THINK WIDESPREAD ENOUGH TO ADD IN SOME PREVAILING MVFR IN SHRA BLF/LWB FOR FRONTAL BAND AND KDAN FOR POSSIBLE LEE TROF SHRA. DRYING TREND SHOULD BEGIN OVERNIGHT FOLLOWING THE FRONTAL PASSAGE... HOWEVER NORTHWEST UPSLOPE FLOW WILL LIKELY BRING MVFR- IFR CLOUDS TO WESTERN SLOPES (BLF) LATE TONIGHT WITH -SHRA INTO MONDAY MORNING. VFR CONDITIONS ARE EXPECTED ELSEWHERE. UPPER LEVEL TROUGH WILL SWING THROUGH THE REGION ON MONDAY...WITH SOME ISOLATED MOUNTAIN SHOWERS/STORMS POSSIBLE. WITH COLD POOL OVERHEAD...THESE STORMS MAY PRODUCE HAIL AND GUSTY WINDS MONDAY AFTERNOON AND EVENING. HIGH PRESSURE AND TRANQUIL WEATHER WILL FOLLOW TUESDAY THROUGH THURSDAY. A DRYING TREND WILL BEGIN MONDAY WITH GOOD FLIGHT CONDITIONS EXPECTED FOR MUCH OF THE WEEK. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH NEAR TERM...JH SHORT TERM...DS LONG TERM...DS AVIATION...JH
Hazardous weather outlook, Jun 29, 2:13 PM EDT, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 213 PM EDT SUN JUN 29 2008 NCZ001-002-018-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-301815- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY- PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER- SUMMERS-MONROE-GREENBRIER- 213 PM EDT SUN JUN 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT AN UNSEASONABLY INTENSE UPPER LEVEL LOW OVER THE GREAT LAKES WILL PUSH A STRONG COLD FRONT INTO THE REGION THIS AFTERNOON AND EVENING. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THE FRONT AND MOVE QUICKLY EAST ACROSS THE FORECAST AREA. DAMAGING WIND GUSTS OF 60 MPH OR GREATER WILL BE THE MAIN THREAT FROM THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. NCZ003>006-019-020-301815- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN- 213 PM EDT SUN JUN 29 2008 ...SEVERE THUNDERSTORM WATCH 640 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA AND NORTHWEST NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. AN UNSEASONABLY INTENSE UPPER LEVEL LOW OVER THE GREAT LAKES WILL PUSH A STRONG COLD FRONT INTO THE REGION THIS AFTERNOON AND EVENING. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THE FRONT AND MOVE QUICKLY EAST ACROSS THE FORECAST AREA. DAMAGING WIND GUSTS OF 60 MPH OR GREATER WILL BE THE MAIN THREAT FROM THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
In the hours before
Special weather statement, Jun 29, 2:44 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 244 PM EDT SUN JUN 29 2008 VAZ058-059-291945- HALIFAX VA-CHARLOTTE VA- 244 PM EDT SUN JUN 29 2008 AT 240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES SOUTHWEST OF HALIFAX...MOVING NORTHEAST AT 34 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...CRYSTAL HILL AT 250 PM EDT...SCOTTSBURG AT 255 PM EDT...DRYBURG AT 300 PM EDT...CLOVER... MT LAUREL AT 305 PM EDT...REDOAK...SAXE AT 315 PM EDT...WYLLIESBURG AT 320 PM EDT. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES OR POSSIBLE WARNINGS.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 4:09 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Franklin | 66 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.